EconPapers    
Economics at your fingertips  
 

Valuing nonfatal health risk as a function of illness severity and duration: Benefit transfer using QALYs

James Hammitt and Kevin Haninger

Journal of Environmental Economics and Management, 2017, vol. 82, issue C, 17-38

Abstract: We estimate willingness to pay for small reductions in the risk of suffering nonfatal health conditions using a stated-preference survey fielded to an internet panel that is representative of the adult US population. Health conditions are described using a generic health utility system (EQ-5D). Estimated WTP is proportional to the stated reduction in probability of illness and independent of small differences in baseline risk, consistent with conventional economic theory, and is an increasing but highly concave function of the severity and duration of the illness. WTP to reduce nonfatal health risks can be estimated as a function of the severity and duration of the effect, but the relationship is not linear as assumed by the common practice of multiplying the expected QALY gain by a constant monetary value per QALY. WTP to reduce risk to another person in the household is significantly larger than to reduce risk to oneself, approximately 150 percent larger for an adult and 200 percent larger for a child.

Keywords: QALY; WTP; Morbidity; Stated-preference (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616303849
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:82:y:2017:i:c:p:17-38

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-12
Handle: RePEc:eee:jeeman:v:82:y:2017:i:c:p:17-38